202 184

Cited 31 times in

Intermediate Dose 5-Fluorouracil-Induced Encephalopathy

Authors
 Yeon-A Kim  ;  Hyun Cheol Chung  ;  Hye Jin Choi  ;  Sun Young Rha  ;  Jin Sil Seong  ;  Hei-Cheul Jeung 
Citation
 JAPANESE JOURNAL OF CLINICAL ONCOLOGY, Vol.36(1) : 55-59, 2006 
Journal Title
 JAPANESE JOURNAL OF CLINICAL ONCOLOGY 
ISSN
 0368-2811 
Issue Date
2006
MeSH
Aged ; Antimetabolites, Antineoplastic/adverse effects* ; Antineoplastic Combined Chemotherapy Protocols/adverse effects ; Antineoplastic Combined Chemotherapy Protocols/therapeutic use ; Anus Neoplasms/drug therapy ; Anus Neoplasms/pathology ; Cisplatin/administration & dosage ; Diagnosis, Differential ; Dose-Response Relationship, Drug ; Drug Administration Schedule ; Fluorouracil/adverse effects* ; Humans ; Hyperammonemia/complications ; Infusions, Intravenous ; Male ; Neoplasm Invasiveness ; Neurotoxicity Syndromes/diagnosis ; Neurotoxicity Syndromes/etiology*
Keywords
5-fluorouracil ; encephalopathy ; anal cancer ; hyperammonemia
Abstract
As an acute neurotoxicity, high dose 5-fluorouracil (5-FU)-induced encephalopathy is well-known, but encephalopathy associated with lower dose is rarely reported. Here, we report a case of a male with anal cancer who was treated with 5-FU 1000 mg/m2, continuous infusion for 5 days q4 weeks. At the second and the fourth cycles of chemotherapy, sudden confusion, cognitive dysfunction and disorientation occurred during 5-FU infusion. They were accompanied by hyperammonemia in the absence of focal neurological deficits or structural abnormalities. These symptoms completely disappeared and the serum ammonia level returned to normal after discontinuation of 5-FU and conservative care. In order to investigate a possible deficit of dihydropyrimidine dehydrogenase (DPD), we checked its mRNA level before and after treatment using real-time PCR. The patient's pre-treatment level was 80% compared with reference group, and it was elevated up to 187% of initial after 5-FU treatment, implying that that his encephalopathy may be 5-FU catabolite type rather than DPD deficiency. In conclusion, we report that encephalopathy can develop even with the dose of 5-FU lower than ever reported, and it should be considered as a differential diagnosis for proper management.
Files in This Item:
T200603777.pdf Download
DOI
10.1093/jjco/hyi214
Appears in Collections:
1. College of Medicine (의과대학) > Dept. of Radiation Oncology (방사선종양학교실) > 1. Journal Papers
1. College of Medicine (의과대학) > Dept. of Internal Medicine (내과학교실) > 1. Journal Papers
5. Research Institutes (연구소) > Cancer Metastasis Research Center (암전이연구센터) > 1. Journal Papers
Yonsei Authors
Rha, Sun Young(라선영) ORCID logo https://orcid.org/0000-0002-2512-4531
Seong, Jin Sil(성진실) ORCID logo https://orcid.org/0000-0003-1794-5951
Chung, Hyun Cheol(정현철) ORCID logo https://orcid.org/0000-0002-0920-9471
Jeung, Hei Cheul(정희철) ORCID logo https://orcid.org/0000-0003-0952-3679
URI
https://ir.ymlib.yonsei.ac.kr/handle/22282913/110872
사서에게 알리기
  feedback

qrcode

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.

Browse